Acetaminophen overdose vs Aspirin overdose
How to tell Acetaminophen overdose and Aspirin overdose apart when a board question makes them look alike.
Acetaminophen is delayed hepatic necrosis treated with NAC; aspirin is tinnitus plus mixed respiratory alkalosis/anion-gap metabolic acidosis treated with alkalinization.
Side by side
Acetaminophen overdose is often initially quiet, then causes hepatic injury with very high AST/ALT, right upper quadrant pain, elevated INR, and risk of acute liver failure.
Aspirin/salicylate overdose causes tinnitus, nausea/vomiting, hyperventilation, respiratory alkalosis followed by anion-gap metabolic acidosis, fever, and altered mental status.
Toxic acetaminophen metabolism depletes glutathione and accumulates NAPQI, injuring centrilobular hepatocytes.
Salicylates stimulate the respiratory center and uncouple oxidative phosphorylation, causing mixed acid-base disturbance and hyperthermia.
High acetaminophen level on nomogram, rising AST/ALT, elevated INR, low glutathione reserve, and response to N-acetylcysteine support acetaminophen toxicity.
High salicylate level, tinnitus, respiratory alkalosis plus anion-gap metabolic acidosis, hypokalemia, and need for urine alkalinization support aspirin toxicity.
The trap
Early acetaminophen overdose may look benign, so a quiet first presentation does not exclude severe later liver injury.
The repair move
For analgesic overdose, pair organ injury and acid-base pattern with the antidote.
Try a free question
CoreA patient took many pain pills 12 hours ago and now has nausea, right upper quadrant pain, AST/ALT in the thousands, elevated INR, and high acetaminophen level. Which treatment is most appropriate?
Show answer and explanation
Answer: A. N-acetylcysteine. Acetaminophen overdose causes NAPQI-mediated hepatic injury and is treated with N-acetylcysteine.
Why the other choices are tempting
- B. Urine alkalinization treats significant salicylate toxicity.
- C. Fomepizole treats methanol or ethylene glycol poisoning.
- D. Hydroxocobalamin treats cyanide poisoning.
- E. Atropine treats muscarinic toxicity, not acetaminophen poisoning.
Flashcards
Tap a card to flip it.
What toxic metabolite injures the liver in acetaminophen overdose?
NAPQI injures the liver after glutathione is depleted.
What antidote treats acetaminophen overdose?
N-acetylcysteine replenishes glutathione and treats acetaminophen overdose.
Quick answers
What is the fastest way to tell Acetaminophen overdose from Aspirin overdose?
Acetaminophen is delayed hepatic necrosis treated with NAC; aspirin is tinnitus plus mixed respiratory alkalosis/anion-gap metabolic acidosis treated with alkalinization.
What is the key clue for Acetaminophen overdose?
Acetaminophen overdose is often initially quiet, then causes hepatic injury with very high AST/ALT, right upper quadrant pain, elevated INR, and risk of acute liver failure.
What is the key clue for Aspirin overdose?
Aspirin/salicylate overdose causes tinnitus, nausea/vomiting, hyperventilation, respiratory alkalosis followed by anion-gap metabolic acidosis, fever, and altered mental status.
What is the common trap with Acetaminophen overdose vs Aspirin overdose?
Early acetaminophen overdose may look benign, so a quiet first presentation does not exclude severe later liver injury.